Dr. Nikita Tripathi MD *; Dr. Jacqueline Brunetto MD **

*SecondYear Resident, Department of Pediatrics, Monmouth Medical
Center, Long Branch, NJ

** Attending Physician, Department of Pediatrics, Monmouth Medical Center, Long Branch, NJ

ABSTRACT

Pharmaceutical products are the leading cause of accidental poisoning in middle – high income countries. Despite its significant contribution to morbidity and mortality in pediatrics, it is often not given due importance when discussing patient safety.

This is a case report of a 10-month-old girl with maternal h/o epilepsy who presented with abrupt onset of altered mental status and behavior suspicious for seizure. Differentials included unprovoked seizure, accidental ingestion of unknown substance, breath holding spell, acute intussusception, intracranial lesion and acute encephalitis. After initial benign work up, she was eventually found to have had an accidental ingestion of Lamotrigine, a routine medication taken by mom for epilepsy.

Variability in presentation coupled with unassuming history can often lead to a missed diagnosis of accidental drug ingestion. Therefore, it should always be in our differentials even in the absence of any supportive history. Coupled with that, it also stresses on the importance of including AAP recommended medication safety and storage education in our routine anticipatory guidance to caregivers on patients’ well visits.

KEYWORDS

Accidental, Poisoning, Pharmaceutical

INTRODUCTION

It is not uncommon to see Pediatric ER visits because of suspected/confirmed accidental ingestion of medication by infants/toddlers. It is a major cause of preventable morbidity and accounts for about 50% of all poisoning-related inquiries to poison control centers in the United States. [1]. Accidental ingestion occurs more often in toddlers due to their normal developmental locomotive and exploratory behavior.Variability in presentation coupled with unassuming history can often lead to missed diagnosis. Here we report another such case in a 10-month-old female that was inexplicable and led to a broad differential at presentation before finally getting diagnosed.

CASE PRESENTATION

10-month-old previously healthy female is brought to ER by her mother for “unusual behavior” for 4 hours. Mom reported that she was unusually sleepy earlier in the day.When mom tried waking her up, she was staring and was unresponsive to name calling. The above episode may have lasted for <1 minute. She looked weak and “was dropping down like a doll” when held by axilla. Mom gave her Tylenol x 1 for presumed discomfort, called dad and took her to ER.There was no cessation of breathing, discoloration, drooling, tonic-clonic movements.There was no fever, viral illness, diarrhea, or witnessed trauma.

Parents denied the possibility of a medication overdose as medicines were stored out of child’s reach.There was a family history of epilepsy for which mom takes Lamotrigine. Birth and development history are unremarkable.There was no prior hospitalization or surgery.

The patient arrived at the ER with normal vitals and normal growth parameters including HC. She was noted to be fussy and crying a lot during exam. She would intermittently settle on dad’s shoulder for comfort but was never completely consoled. Her PE was otherwise unremarkable. Comprehensive neuro exam showed no focal deficits with intact cranial nerves 2-12, symmetrical movement, tone and power in all extremities.

Our impression was therefore a developmentally appropriate, previously healthy 10-month-old female with F/H of seizure admitted with abrupt onset of abnormal behavior followed by altered mental status.

DIFFERENTIAL DIAGNOSIS

Our differentials were unprovoked seizure, accidental ingestion of unknown substance, breath holding spell, acute intussusception, intracranial lesion and acute encephalitis.

INVESTIGATIONS

U/S abdomen in ER- ruled out acute intussusception. Her Lab work was unremarkable with WBC 12.7/Hb 13.2/ PLT 339/ CRP 1.9. Screening Urine toxicology and blood ethanol levels were negative. Blood sugar/ electrolytes and BUN/ S creatinine were WNL.

OUTCOME AND FOLLOW UP

The patient was admitted overnight for observation given the unusual presentation but further work up withheld in wake of a reassuring physical exam, absence of fever and normal lab parameters and rapid return to baseline.

She slept well overnight and next morning had normal level of activity and behavior. She was interactive with residents and played with toys and her exam remained non-focal. She was discharged with appropriate anticipatory guidance and outpatient follow up advice.

Comprehensive urine toxicology reports later came positive for Lamotrigine.When the parents were called and informed about the results, the mother admitted to dropping the pill box about 15 days ago and may not have collected all pills into the container.

DISCUSSION

Lamotrigine overdose is mostly well tolerated. At high concentrations (Serum c>3.8mg/L), it can cause seizures, movements disorders and reduced consciousness which could be in our patient above. It can also cause QTc prolongation or Serotonin syndrome, but they are rarely reported. [2]

Accidental ingestion of medication is a common occurrence in this age group. A study [ 3] showed that child self-exposure was responsible for 95% of 453,559 children evaluated over 8 years for accidental pharmaceutical poisoning. It amounted to 55% of outpatient visits and 76% of hospital admissions with 71% leading to significant injuries. It mostly presents as acute onset, altered mental status for a child. As we can see in this case, usually the history by family about medication storage and safety may not be accurate. This may be related to their defensive behavior for thinking “it is their fault”. Physicians, in this case, should always have an open and unbiased mind while discussing the possibility and never rule it out on basis of history.

A study looking at the prevalence of modifiable parental behaviors associated with inadvertent pediatric medication ingestions was published in 2019. [4] It concluded that only about 2.9% of their patient population truly kept medication in a secure place like a locked drawer.The majority kept medications in “presumable child resistant “original containers in accessible storage locations like kitchen counter, tabletop, bedside table or top of a dresser.

LEARNING POINTS

The AAP recommends education of caregivers by pediatricians about medication storage and safety that may lead to modifiable behavior. As residents, we should include it in our routine anticipatory guidance to families.We can suggest CDC recommended smarter tips for medicine storage and disposal. Informing them about the poison control options/ number/ how and when to contact them can help expedite management while they are on their way to ER for suspected/ confirmed ingestion.

Following the above in our routine day to day practice, we may be able to bring about a significant fall in the total number of cases. In addition, we may modify outcomes by giving the parents the skills to seek appropriate and timely help in case an ingestion occurs.

ACKNOWLEDGEMENTS

To the patient’s family to allow for this case report submission and publication of their child’s medical history and presentation.

REFERENCES

  1. J. B. Mowry, D. A. Spyker, L. R. Cantilena, N. McMillan, and M. Ford, “2013 Annual report of the American association of poison control centers’ national poison data system (NPDS): 31st annual report,” Clinical Toxicology, vol. 52, no. 10, pp. 1032–1283, 2014
  2. Safety profile of lamotrigine in overdose- Ther Adv Psychopharmacol. 2016 Dec; 6(6): 369-381
  3. The Growing Impact of Pediatric Pharmaceutical Poisoning G Randall Bond, Randall W Woodward, Mona Ho The Journal of Pediatrics 2011.07.042
  4. The Prevalence of Modifiable Parental Behaviors Associated with Inadvertent Pediatric Medication IngestionsWest J Emerg Med. 2019 Mar; 20(2); 269-277